Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 70, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Jul 5, 2021, 5:38 AM EDT. It took effect at Jul 5, 2021, 6:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2021, 5:38 AM EDT (09:38 UTC)
- In effect from
- Jul 5, 2021, 6:00 AM EDT
- Expired
- Jul 5, 2021, 4:28 PM EDT
- In force
- 10 hr
- Issued by
- NWS Marquette, MI
The text
As transmitted.
024 WHUS73 KMQT 050938 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 538 AM EDT Mon Jul 5 2021 LMZ248-250-051745- /O.NEW.KMQT.SC.Y.0070.210705T1000Z-210705T2200Z/ Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 538 AM EDT Mon Jul 5 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Waves 2 to 4 ft expected. * WHERE...Seul Choix Point to Point Detour MI and 5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Voss
1 follow-up statement
025 WHUS73 KMQT 052028 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 428 PM EDT Mon Jul 5 2021 LMZ248-250-052130- /O.CAN.KMQT.SC.Y.0070.000000T0000Z-210705T2200Z/ Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 428 PM EDT Mon Jul 5 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ TAP
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 5, 5:26 AM EDT, 12 minutes earlier.
Area forecast discussion, Jul 5, 5:26 AM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Marquette MI 526 AM EDT Mon Jul 5 2021 .SHORT TERM...(Today and tonight) Issued at 524 AM EDT MON JUL 5 2021 09Z Water vapor imagery and RAP analysis shows a nw flow shortwave moving across the Upper Great Lakes. Convection along and ahead of this feature is now focused primarily over eastern Lake Superior with another cluster of cells over the western U.P. from Ontonagon to Iron County. All this convection is focused along an area of convergence with sfc trough moving over the area and along axis of steeper 7-7.5C mid-level lapse rates, area of 925-850 mb WAA and environment of nearly 2000 j/kg MUCAPE. Can't really say any of the CAMs have a great handle resolving this convection, but it seems like the consensus of the CAMs eventually shows the focus for convection shifting southeast with the movement of the sfc trough through the late morning hours into eastern, and perhaps south central Upper Mi. It will continue to be and muggy today, especially over the se half of the fcst area where higher dewpoints in the upper 60s to near 70F will pool along the sfc trough. As stated before, expect best chances for showers and thundershowers to shift into the eastern and south central late morning into the afternoon hours with increasing convergence and MLCAPE up to 1500 j/kg along stalled out sfc trough. Again, wouldn't really anticipate any strong to severe storms as deep layer shear is generally 20 knots or less, but with PWATs of 1.5 to 1.7 inches heavy downpours will definitely be a threat with the thunderstorms. Under partly to mostly cloudy skies, expect max temps in the mid 80s to near 90F, warmest south central. Cooler temps around 80F are expected closer to the Great Lakes shorelines. Tonight, expect a quiet night in the wake of sfc trof slipping s of the area early evening. A shortwave will be tracking across northern Ontario, and that wave will send an associated cold front s, passing across the fcst area late tonight. With little forcing/instability, it does not appear that any pcpn will occur with fropa. Min temps will be more comfortable, ranging from the mid 50s north half to the mid 60s far south central. .LONG TERM...(Tuesday through Sunday) Issued at 424 AM EDT MON JUL 5 2021 Western CONUS ridging is expected to remain in place throughout the longterm period, leading to weak downstream troffing over the Great Lakes. A stronger cold front is expected to move through the UP Tuesday into Wednesday, with widespread soaking rain looking likely for much of the UP. High pressure moves in behind the rain on Thursday, which should keep the UP dry and near to blo normal for temperatures. Attention will then turn to a shrtwv and assoc low pressure system progged to move through the Upper Midwest Friday into Saturday. This wave will reach the Pac NW on Thursday before riding along the ridge into the Northern Plains on Friday morning. Models are suggesting troffing downstream in eastern Canada will slow this shrtwv down and there is some uncertainty on if it moves through the UP or stalls out across the Midwest. Zonal mid-level flow will move in for Tuesday as light northerly sfc winds will be across the Upper Midwest region with sfc high pressure moving south from Canada into the Northern Plains. A shrtwv and associated low pressure system to the north near James Bay will pull a cold front to the south across the UP with it as 850mb temps fall to around 5 to 7C by Wednesday. This cold front is progged to stall out, with its temperature gradient remaining draped across northern Wisconsin and northern Lower Michigan. As a shrtwv moves through the front Tuesday evening into Wednesday, a weak sfc low develops with fgen forcing bringing a widespread, soaking rain across most of Upper Michigan. Although it seems the Keweenaw will miss out on much of the heavier pcpn, the lower half of the UP could see anywhere from 0.5 to 1.5 inches of rain Tuesday through Wednesday morning depending on where the axis sets up...which seems most likely across the Wisconsin state line and south-central UP. Instability is marginal at best, and models are trending away from any thunderstorms with this, but did leave some slight chances across the south central Tuesday evening before the colder air undercuts any instability left. High pressure and drier wx return for Thursday before another shrtwv moves into the region on Friday. Uncertainty remains on the track of this wave and assoc sfc low, but there is a trend towards a slower evolution in the deterministic and ensemble means. This would leave the mid-level wave across the Upper Midwest Saturday into Sunday, before finally traversing through the Great Lakes Monday into Tuesday. An unsettled weekend at this point is the best wave to put it as the UP could see a few days of rain, or be missed all together if wave remains off to the south into IA/WI/IL. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 153 AM EDT MON JUL 5 2021 VFR flight conditions are expected through the period. A weather disturbance moving across the area could produce isolated showers at the TAF sites overnight, but confidence is low so only mentioned VCSH. Otherwise, drier conditions are expected on Monday. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 524 AM EDT MON JUL 5 2021 Expect winds generally 15-20 kts or less today across Lake Superior. North to northeast will increase up to 25 knots late tonight and Tuesday in the wake of a cold front. Another system moving just south of the area could cause another brief spike in northeast winds to 25 knots late Tue night into Wed morning, before winds diminish to 15 kts or less again late Wednesday into Friday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Beach Hazards Statement through this evening for MIZ014. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Voss LONG TERM...JAW AVIATION...07/JV MARINE...Voss
Hazardous weather outlook, Jul 5, 3:39 AM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 339 AM EDT Mon Jul 5 2021 MIZ001>007-009>014-084-085-060745- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 339 AM EDT Mon Jul 5 2021 /239 AM CDT Mon Jul 5 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today across the east half of Upper Michigan. There is a high swim risk for the Lake Michigan beaches of Schoolcraft County today. See the Beach Hazards Statement for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms Tuesday night over south-central Upper Michigan. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-060745- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 339 AM EDT Mon Jul 5 2021 /239 AM CDT Mon Jul 5 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight There is a chance of thunderstorms this morning across eastern Lake Superior. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-060745- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 339 AM EDT Mon Jul 5 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms Tuesday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JAW
In the hours before
Special weather statement, Jul 5, 5:11 AM EDT, 27 minutes before
Special Weather Statement
National Weather Service Marquette MI
411 AM CDT Mon Jul 5 2021
MIZ010-050930-
Iron MI-
411 AM CDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IRON COUNTY UNTIL
430 AM CDT...
At 410 AM CDT, Doppler radar was tracking a strong thunderstorm near
Iron River, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Iron River, Stambaugh, Caspian, Gaastra, Bewabic State Park, Hagerman
Lake and Mineral Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4602 8869 4602 8878 4603 8883 4616 8876
4614 8835 4599 8844 4600 8846 4599 8849
4602 8851 4601 8859 4602 8860 4599 8862
4599 8866
TIME...MOT...LOC 0910Z 292DEG 33KT 4605 8871
JAWSpecial weather statement, Jul 5, 5:29 AM EDT, 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
429 AM CDT Mon Jul 5 2021
MIZ010-050945-
Iron MI-
429 AM CDT Mon Jul 5 2021
...SPECIAL WEATHER STATEMENT...
At 429 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Crystal Falls, moving east at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Crystal Falls, Alpha, Bewabic State Park, Stager and Peavy Falls Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4596 8819 4594 8821 4596 8825 4596 8832
4599 8837 4598 8842 4600 8847 4599 8849
4602 8851 4601 8859 4612 8853 4609 8812
4592 8811
TIME...MOT...LOC 0929Z 287DEG 29KT 4602 8846
JAWThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:37 AM EDT | Beach Hazards Statement | MQT | Schoolcraft | 16 hr |
| Jul 5, 5:11 AM EDT | Special Weather Statement | MQT | Iron | 19 min |
| Jul 5, 5:52 AM EDT | Special Weather Statement | MQT | Iron | 23 min |
| Jul 5, 5:59 AM EDT | Special Weather Statement | MQT | Iron | 16 min |
| Jul 5, 7:05 AM EDT | Special Weather Statement | MQT | Marquette | 40 min |
| Jul 5, 8:05 AM EDT | Special Weather Statement | MQT | Schoolcraft | 25 min |
| Jul 5, 2:40 PM EDT | Special Weather Statement | MQT | Delta | 35 min |
| Jul 5, 3:01 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 14 min |
| Jul 5, 3:15 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 15 min |
| Jul 5, 3:32 PM EDT | Special Weather Statement | MQT | Delta | 13 min |
| Jul 5, 5:45 PM EDT | Special Weather Statement | MQT | Delta | 30 min |
| Jul 5, 6:31 PM EDT | Special Weather Statement | MQT | Delta | 29 min |
| Jul 5, 6:32 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 28 min |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.